Georgia, 2006

Hail and Damaging Winds in Georgia, July 15, 2006

July 15, 2006 · NWS FFC · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 15, 1:43 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 15, 1:43 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT SAT JUL 15 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
LATEST UPPER CHARTS SHOW A WEAK MID-UPPER DISTURBANCE ACROSS NRN
AL-GA WITH AN ASSOCIATED SURFACE TROUGH EXTENDING SW FROM THE MID
ATLANTIC REGION ACROSS NORTH-CENTRAL GA. LATEST RADAR SHOWS
SCATTERED CONVECTION FIRING ALONG THE SURFACE TROUGH WITH ADDED
SUPPORT FROM THE UPPER SHORTWAVE AND DAYTIME HEATING. WARM 500MB
TEMPS (-5C) AND A MOIST ADIABATIC 12Z SOUNDING SUGGEST STORMS SHOULD
REMAIN UNDER SEVERE LIMITS THIS AFTERNOON AND EVENING. HOWEVER...
EXPECT SOME STRONG STORMS...PRODUCING 45 MPH WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING AND POSSIBLY SOME SMALL PEA SIZE HAIL. THE
COMBINATION OF 1.7 PWS AND SLOW EASTWARD MOVING STORMS SUGGEST A
THREAT OF LOCALLY HEAVY RAIN. EXPECT TO SEE SOME ISOLATED STORMS
PERSIST UNTIL AFTER MIDNIGHT AS MODELS SHOW THE UPPER SHORTWAVE
MEANDERING SOUTHWARD ACROSS GA OVERNIGHT. THIS WILL DRIVE THE
SURFACE TROUGH SOUTHWARD AS WELL...WITH MODELS SHOWING THE SURFACE
TROUGH STALLING ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA
TOWARD MORNING. HELD ONTO CHANCE POPS ACROSS NORTH AND CENTRAL GA
THRU MIDNIGHT...THEN MAINLY ISOLATED COVERAGE CENTRAL AND SOUTH
ALONG THE SURFACE TROUGH AFTER MIDNIGHT. EXPECT ISOLATED TO SOME
SCATTERED STORM COVERAGE AGAIN SUNDAY AFTERNOON (AND POSSIBLY MONDAY
AFTERNOON) ACROSS MAINLY THE SOUTHERN PORTIONS OF THE FORECAST AREA
WHERE THE SURFACE TROUGH MAY LINGER FOR A COUPLE DAYS.

NEXT FORECAST CONCERN IS HIGH HEAT INDEX VALUES ARE EXPECTED ACROSS
SOUTH CENTRAL GA SUNDAY AFTERNOON. WITH OVERNIGHT LOWS ONLY EXPECTED
TO COOL INTO THE MID-UPPER 70S ACROSS THIS AREA...EXPECT AN
INCREASED CHANCE FOR HEAT RELATED INJURIES FOR SUNDAY AFTERNOON.
THIS THREAT WILL LESSON A BIT BY MONDAY AS SLIGHTLY COOLER/DRIER AIR
FILTERS SOUTHWARD BEHIND THE SURFACE TROUGH. WILL LET MIDNIGHT SHIFT
TAKE ANOTHER LOOK TO DECIDE IF A HEAT ADVISORY MIGHT BE NEEDED FOR
SUNDAY AFTERNOON.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
GFS SHOWS A SURFACE LOW TRACKING NORTHWARD ALONG THE EASTERN
ATLANTIC COASTS EARLY IN THE WEEK...WITH THE BERMUDA HIGH
RE-ASSERTING ITSELF OVER THE SE STATES BY MID-LATE WEEK. THIS WILL
BRING ATLANTIC AND GULF MOISTURE BACK ACROSS THE FORECAST AREA...
RESULTING IN AN INCREASED CHANCE FOR ISOLATED TO OCCASIONAL
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WED-SAT. TEMPS WILL BE
NEAR CLIMATE NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  94  74  93 /  30  20   5   5
ATHENS          73  98  71  95 /  30  20   5   5
GAINESVILLE     73  92  72  92 /  30  20   5  10
ROME            75 100  72  98 /  30  20   5  10
COLUMBUS        77  97  77  94 /  20  20  10  20
MACON           76  99  75  96 /  20  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Jul 15, 10:00 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT JUL 15 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1100 AM EDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS EXPECTED ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE TROUGH WILL MOVE INTO NORTH GEORGIA THIS AFTERNOON
AND TO CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE GUSTY WINDS TO 40
MPH...LIGHTNING...AND POSSIBLY SMALL HAIL. THE BEST LOCATION FOR
STRONG THUNDERSTORMS WILL BE NORTH OF COLUMBUS AND MACON THIS
AFTERNOON AND EVENING.

.DISCUSSION...
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH
CAPES OF 1500 TO 2000 AND LIFTED INDICES OF MINUS 3 TO MINUS 5. AN
UPPER LEVEL TROUGH WILL MOVE INTO NORTH GEORGIA TONIGHT. THIS WILL
AID THUNDERSTORM DEVELOPMENT...ALLOWING SOME STORMS TO BECOME
STRONG. RATHER WARM TEMPERATURES ALOFT SHOULD INHIBIT STORMS FROM
REACHING SEVERE LEVELS. THUNDERSTORMS COULD CONTINUE PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 1:08 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
208 PM EDT SAT JUL 15 2006

GAZ037-049-050-151845-
208 PM EDT SAT JUL 15 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN GREENE...MORGAN AND
OCONEE COUNTIES UNTIL 245 PM EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER APALACHEE...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS GREENE...
MORGAN AND OCONEE COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE FARMINGTON...BOSTWICK...APALACHEE...
BUCKHEAD...WRAYSWOOD AND GRESHAMVILLE. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 15, 1:51 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT JUL 15 2006

GAZ033-044-045-055-151915-
251 PM EDT SAT JUL 15 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CLAYTON...DEKALB AND
FULTON COUNTIES UNTIL 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SIX FLAGS...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CLAYTON...
DEKALB AND FULTON COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE SIX FLAGS...EAST POINT...COLLEGE
PARK...ATLANTA HARTSFIELD-JACKSON AIRPORT...ATLANTA...TURNER
FIELD...PIEDMONT PARK...PANTHERSVILLE...HAPEVILLE...GRANT
PARK...FOREST PARK...DRUID HILLS...DECATUR...CONLEY AND AVONDALE
ESTATES. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 15, 3:26 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT SAT JUL 15 2006

GAZ031-041>043-152115-
426 PM EDT SAT JUL 15 2006

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN DOUGLAS...
CARROLL...HARALSON AND PAULDING COUNTIES UNTIL 515 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DRAKETOWN...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS DOUGLAS...
CARROLL...HARALSON AND PAULDING COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BREMEN...DRAKETOWN...
VILLA RICA...NEW GEORGIA...WINSTON AND DOUGLASVILLE. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 96 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gwinnett

When
July 15, 3:36 PM EST to 3:47 PM EST
Where
Gwinnett County, Sugar Hill
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.100, -84.033

The public reported that thunderstorm winds blew down one large tree and a couple of small trees.

Hail, Carroll

When
July 15, 3:42 PM EST to 3:45 PM EST
Where
Carroll County, Villa Rica
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.733, -84.917

The public reported penny-sized hail.

Thunderstorm Wind, Carroll

When
July 15, 3:42 PM EST to 3:47 PM EST
Where
Carroll County, Villa Rica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
33.733, -84.917

The public reported that an apparent thunderstorm microburst or downburst resulted in a number of large tree limbs being blown down and damage to three sections of a wooden fence and swing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526580, 5526578, 5526579.